Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

August 3, 2017Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 3, 2017, 8:24 AM CDT for Davis County, Wapello County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 8:24 AM CDT (13:24 UTC)
Expired
Aug 3, 2017, 9:30 AM CDT
In force
66 min
Issued by
NWS Des Moines, IA

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS83 KDMX 031324
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
824 AM CDT THU AUG 3 2017
 
IAZ085-086-096-097-031430-
Wapello IA-Appanoose IA-Davis IA-Monroe IA-
824 AM CDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 823 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Albia to near Lake Sundown
to 9 miles south of Centerville. Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Ottumwa, Albia, Bloomfield, Eddyville, Ottumwa Industrial Airport,
Lake Sundown, Eldon, Agency, Moulton, Blakesburg, Pulaski,
Drakesville, Kirkville, Exline, Floris, Unionville, Chillicothe,
Udell, Albia Municipal Airport and Sharon Bluffs State Park.

LAT...LON 4087 9276 4115 9286 4116 9272 4116 9218
      4060 9218 4059 9287
TIME...MOT...LOC 1323Z 266DEG 34KT 4115 9290 4089 9278 4060 9292 

$$

Beerends

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:41 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 6:41 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 AM CDT Thu Aug 3 2017

...Updated Forecast Discussion on Current Trends and for the 12z
Aviation Discussion...

.UPDATE...
Issued at 641 AM CDT Thu Aug 3 2017

Quick surface analysis shows that the surface low pressure is
over far south central Minnesota with the cold front near a line
from Spencer to just east of Council Bluffs at 6:30am. Showers and
thunderstorms ahead of this front will continue to push generally
to the east. A few storms this morning have had 50dBZ cores push
close to the current height of 1 inch hail (around 30000 feet or
so), but then collapse. While no reports have been received,
wouldn't be surprised if those few strong storms earlier this
morning had subsevere hail. Short term models continue to indicate
showers and storms will mostly be out of the forecast area by
midday, though redevelopment along the front is possible early
this afternoon east of I-35. Forecast wise, updated PoPs to be in
line with radar trends with the rest of the forecast looking on
track.

&&

.SHORT TERM.../Today through Tonight/
Issued at 314 AM CDT Thu Aug 3 2017

At 8z, subjective hand analysis placed the low pressure near
Marshall, MN with the cold front extending southwestward to
northwest of Sioux Falls to Yankton to near Kearney. A compact
shortwave trough was descending southeastward over South Dakota with
a nice mid-level vorticity maximum as noted in water vapor imagery
over North Dakota. The surface low pressure will move east near the
Iowa/Minnesota border with the mid-level vort max moving across
Minnesota today and into Wisconsin by Friday morning. A few showers
and storms have developed across western Iowa early this morning,
but coverage remains limited at this point. Overall, have lowered
PoPs this morning with the highest chances over the north where the
best forcing will be located closer to the surface low.
Unfortunately, this means that areas that could use a good drink of
rain will have a lesser chance of rain. Beyond the rain chances,
winds will become gusty as the cold front sweeps through central
Iowa by midday and the surface low pressure deepens. Wind speeds and
gusts were adjusted upwards away from initial guidance. While there
will be some clearing, especially over southern Iowa, clouds will
linger and wrap around behind the departing low pressure. Highs
today over all but the southern part of the state will be below
normal in the 70s.

Clouds will move out of the area tonight as a zone of high pressure
drops out of the Dakotas into Nebraska. Unseasonably cool air will
arrive on brisk breezes with lows in most locations at least 10
degrees below normal for early August.

.LONG TERM.../Friday through Wednesday/
Issued at 314 AM CDT Thu Aug 3 2017

Friday through Sunday Night:

Confidence: Medium

Rapidly deepening upper level low will slow somewhat as it crosses
into Wisconsin late tonight. Strengthening winds through the
column likely to be mixed during the day Friday on the backside of
the departing low...with shield of clouds and possible showers
over the far northeast just out of our area...as the low pulls
east during the day. GFS Bufr soundings relax winds pretty fast by
18z Friday aloft though Euro slightly slower. At least by 00z
winds relax enough to end the day on a relatively quiet note.
Initial cloud cover northeast will give way to some sunshine for
the remainder of the day with sunshine elsewhere. The coolest air
aloft will be with the region in the morning tracking east by
00z...H850 temperatures rise from 6 to 8C warming to 11 to 12C by
days end. Height falls commence already by Friday evening as the
next upstream wave induces a weak lee side low by 12z Saturday.
With H850 warm air advection lifting over a developing inverted
trough...an area of precipitation is expected to form over South
Dakota/Nebraska then move east into Iowa during the day. Over the
past few days the models have had some difficulty settling in on a
solution regarding a convective or purely shower forecast for
Saturday and Sunday. Both the GFS/Euro are similarly showing
little to no CAPE over the region on Saturday and Sunday
...favoring a forecast of rain showers over thunderstorms. Bufr
soundings also support less chances for convection. There remain
differences between the GFS and Euro with regard to the evolution
of the H500 pattern this weekend as well. While the GFS and Euro
both drive a second upper level wave into the area by 00z
Monday...the GFS keeps an H850 circulation over Iowa throughout
the day with rather wet conditions. The Euro tracks the H850
system east with less moisture left in the area during the day.
Both the NAM/GEM favor a departure of the H850 system by 12z
Sunday. Both days will see 11 to 12C H850 temperatures...clouds
and north winds. This should maintain weekend highs in the lower
70s north to the mid/upper 70s in the central/south which is about
5 to 10 degrees below normal for early August.

Monday through Wednesday

Confidence:  Low to Medium

Models continue to diverge with regard to the extent of energy
crossing the region through Wednesday.  The GFS continues to develop
yet another weak storm as the northern stream H500 upper level wave
crosses Iowa into Monday. Meanwhile the Euro shows high pressure
moving into the area already by 12z Monday with heights building
into early next week. By Wednesday the Euro has another Canadian
H500 wave moving southeast in the predominant northwest flow pattern
we are now establishing...with rain chances returning by Tuesday
night. With such discrepancies remaining...temperatures and
precipitation chances remain less confident. Overall there will be a
gradual warming into early next week until the next Canadian airmass
arrives. For now will favor the Euro based on model run to run
stability.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 641 AM CDT Thu Aug 3 2017

Low pressure over southern Minnesota and a cold front currently
located over western Iowa will move quickly eastward this morning
with showers and thunderstorms preceding its passage. Within these
showers and storms, have IFR visibilities and high MVFR or low VFR
ceilings prevailing for KMCW and KDSM since these should be over
or near these terminals at the start of this TAF period. Farther
east at KALO and KOTM, have VCTS at this time. As the front
passes, winds will become gusty from the northwest through the
remainder of the day into this evening. Most terminals will come
into VFR conditions after the front passes, but MVFR ceilings will
linger longer at KMCW and may skirt KALO later tonight as the low
pressure moves into Wisconsin.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
SHORT TERM...Ansorge
LONG TERM...REV
AVIATION...Ansorge
Hazardous weather outlook, Aug 3, 4:31 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
431 AM CDT Thu Aug 3 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-040945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
431 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected through the early afternoon.
A few of the storms may be strong in the late morning or early
afternoon mainly along and east of Highway 63. Wind and hail
would be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for thunderstorms will occur on Sunday and
again Tuesday night into Wednesday. The threat of severe storms
over the weekend remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

REV

In the hours before

Special weather statement, Aug 3, 3:33 AM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
333 AM CDT THU AUG 3 2017

IAZ057-058-030900-
Guthrie IA-Audubon IA-
333 AM CDT THU AUG 3 2017

...Dime sized hail possible...

At 332 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Audubon, moving east at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Guthrie Center, Exira and Springbrook State Park.

LAT...LON 4151 9490 4163 9494 4182 9448 4154 9442
TIME...MOT...LOC 0832Z 254DEG 27KT 4157 9501

Ansorge
Special weather statement, Aug 3, 4:49 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
449 AM CDT THU AUG 3 2017

IAZ070-071-081-082-031030-
Adams IA-Adair IA-Union IA-Cass IA-
449 AM CDT THU AUG 3 2017

...Nickel sized hail possible...

At 448 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lake Icaria, or 12 miles north of Corning, moving
southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Creston, Green Valley Lake, Orient, Prescott, Bridgewater, Cromwell,
Kent, Green Valley Lake State Park and Creston Municipal Airport.

LAT...LON 4117 9479 4128 9470 4116 9426 4090 9446
TIME...MOT...LOC 0948Z 293DEG 26KT 4117 9466

Ansorge
Special weather statement, Aug 3, 7:12 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
712 AM CDT THU AUG 3 2017

IAZ083-084-094-095-031300-
Clarke IA-Wayne IA-Lucas IA-Decatur IA-
712 AM CDT THU AUG 3 2017

...Gusty winds and small hail possible...

At 711 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leon, moving east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Osceola, Chariton, Leon, Corydon, Lamoni, Lakeside Casino, Murray,
Seymour, Russell, Allerton, Humeston, Van Wert, Lineville, Lucas,
Garden Grove, Davis City, Woodburn, Decatur City, Williamson and
Weldon.

LAT...LON 4104 9399 4111 9321 4059 9311 4058 9368
      4057 9391
TIME...MOT...LOC 1211Z 259DEG 32KT 4077 9386

Ansorge
Special weather statement, Aug 3, 7:41 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
741 AM CDT THU AUG 3 2017

IAZ084-085-095-096-031345-
Appanoose IA-Wayne IA-Lucas IA-Monroe IA-
741 AM CDT THU AUG 3 2017

...Gusty Winds and Small Hail...

At 740 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chariton to 8 miles north of Corydon to 6
miles northeast of Mercer. Movement was east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Centerville, Chariton, Albia, Corydon, Rathbun Lake, Seymour,
Moravia, Russell, Lovilia, Allerton, Mystic, Cincinnati, Lineville,
Lucas, Exline, Williamson, Derby, Melrose, Promise City and Numa.

LAT...LON 4061 9356 4087 9344 4111 9354 4116 9310
      4116 9285 4090 9274 4059 9285 4058 9356
TIME...MOT...LOC 1240Z 267DEG 32KT 4105 9341 4087 9334 4060 9347

Curtis
Special weather statement, Aug 3, 8:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
824 AM CDT THU AUG 3 2017

IAZ085-086-096-097-031430-
Wapello IA-Appanoose IA-Davis IA-Monroe IA-
824 AM CDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 823 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Albia to near Lake Sundown
to 9 miles south of Centerville. Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Ottumwa, Albia, Bloomfield, Eddyville, Ottumwa Industrial Airport,
Lake Sundown, Eldon, Agency, Moulton, Blakesburg, Pulaski,
Drakesville, Kirkville, Exline, Floris, Unionville, Chillicothe,
Udell, Albia Municipal Airport and Sharon Bluffs State Park.

LAT...LON 4087 9276 4115 9286 4116 9272 4116 9218
      4060 9218 4059 9287
TIME...MOT...LOC 1323Z 266DEG 34KT 4115 9290 4089 9278 4060 9292

Beerends

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:33 AM CDTSpecial Weather StatementDMXGuthrie27 min
Aug 3, 4:49 AM CDTSpecial Weather StatementDMXAdams41 min
Aug 3, 7:12 AM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Wayne48 min
Aug 3, 7:41 AM CDTSpecial Weather StatementDMXAppanoose, Lucas, Monroe, Wayne64 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.